Side Effects of Niacin- Overdose, Symptoms and Pills Safety
What are the side effects of Niacin, niacinamide or vitamin b3? Is overdosing Niacin 500mg & 1000mg pills and tablets safe? Read on to find out. In addition, learn what do in case you want to prevent the negative effects.
Side Effects of taking Niacin? Is Niacin Safe?
Niacin is used widely in vitamin supplements and also along with various other prescription drugs. The most popular use of niacin is to prevent cardiovascular disease.
While there are many who take Niacin to make up for natural vitamin deficiency, it is believed to be most effective for those who have high cholesterol and triglycerides. People with high cholesterol level or already having coronary artery disease and lacking natural niacin are prescribed Niacin to reduce the risk of any heart attack.
Even though Niacin is quite widely used for patients lacking natural niacin or Vitamin B3 and for patients with a history of heart related issues, it is not deemed completely safe for every person. Niacin should never be given to children below the age of 12 years. People with past history of allergic reaction to some agents or history of kidney, liver or gall-bladder problems, diabetes, heart diseases or any other such medical conditions need to inform the doctor about it all so as to prevent any reaction due to administration of Niacin.
According to some studies published in 2014 in the New England Journal of Medicine, there is no evidence that connects administration of Niacin with reduction of risk of heart attacks or strokes. However, due to lack of enough evidence to back the study published in the journal prescription of Niacin is still very much in practice.
Reaction to Niacin
How do people react to Niacin?
There are some general reactions, which are also categorized under the mild side-effects caused due to Niacin. These are –
- Itchiness of the skin
- Redness and tingling sensation caused on the skin along with the skin getting warm
- Insomnia (lack of sleep)
- Vomiting tendency, diarrhea and burping
- Cramping of the muscles of the legs as well as pain in muscle
- Chilling sensation and sweating
Allergic reactions caused due to Niacin and how to prevent them?
Niacin is an essential B vitamin which is why it is expected that it should not cause any allergic reaction. However, the drug Niacin has some known severe side-effects. The major symptoms are listed below –
- Vomiting and nauseating effect
- Light headedness and getting unconscious
- Rash, irritation and itching of the skin
- Skin flush and sometimes dizziness associated with it
- Eyes and skin becoming yellow
- Pain and cramping of muscle
- Dark-colored urine
- Gray colored stool
- Muscle cramping and pain
- Severe allergic reaction symptom line short-breath
- Irregular or increasing speed of heart beat
- Symptoms similar to flu
Allergic reactions caused due to Niacin are treatable. In case of mild allergic reaction Aspirin or antihistamine tablet will be able to relieve the person from the allergic reaction symptoms. However, if Niacin causes severe allergic reaction, the patient should be immediately taken to a medical facility for treatment by doctor.
Niacin 500mg & 1000mg Side Effects-Niacinamide Supplement Pills & Tablets
In general, according to the British Columbia Drug and Poison Information Center (BC DPIC), a fully grown adult requires about 15mg of naturally occurring Niacin in a day. Particularly high dosage of Niacin, about 500mg to 1000mg, or even 2000mg is used for treating various medical conditions like high cholesterol or heart related issues. Even though Vitamin B3 is among the essential vitamins required by the body, a particularly high dosage can cause various side effects in some patients.
Niacin Flush Side Effects
Niacin flush is generally caused by the over-the-counter available Niacin drug. These are designed to release a large quantity of Niacin into the body at a time. This burst causes a sensation which is similar to flush. This might feel like an allergic reaction, but it is not so. Flush is not a major threat to any person taking high dosage of prescribed Niacin.
In addition to the skin flush, there have been reports of dry skin rash, urticarial, maculopapular rash, sweating and burning like sensation on the skin. These are not very frequent. Underv rare circumstances, there have been reports of acanthosis nigricans and hyperpigmentation.
Niacin is used for the treatment of anxiety in many cases. Thus, having anxiety listed under the list of side effects of Niacin is quite confusing. However, under some circumstances, there have been reports of patients feeling dizzy and nervous after being administered high dosage of Niacin. Again, this reaction is associated with the OTP Niacin administration.
How long do the Side Effects of Niacin Last?
Niacin side effects generally subside within a couple of hours. The mild reactions can be controlled easily and immediately with the use of Aspirin or antihistamine tablet. However, those who are following high dosage of Niacin as prescribed for a prolonged period might suffer due to severe reaction which can last for a prolonged time period. Regular treatment for Niacin related side-effects can easily get rid of these symptoms within a short time period.
Niacin Overdose Symptoms, Amount & Treatment of too much Niacin
Niacin Overdose Amount-Can you Overdose on Niacin-How much is too much?
Dietary intake of Niacin for adults is about 15mg per day. However, when prescribed, a high dosage of Niacin might be needed for some person. The dosage per day can be as high as 2000mg used specifically to treat high cholesterol level in the blood. However, these are slow release Niacin tablets. According to drugs.com there is various maximum daily dosages even in case of medical treatment. In general, the maximum daily dosage in case of an adult is about 6grams per day. The administration should be slow and in steps of small dosage multiple times a day. For children below the age of 12 years, the dosage is highly controlled and very low, in the range of 2mg to 12mg in a day.
Niacin Overdose Symptoms – of too much Niacin
Overdose of Niacin, which can be administration of more than 100mg of Niacin at a time, generally causes severe allergic reactions. Swelling of the skin is one of the most common effects of Niacin overdose. There can be respiratory trouble, dizziness, nauseating feeling, diarrhea, vomiting, and other such issues as well. Extremely high heart-beat rate is also a common symptom caused due to Niacin overdose.
Niacin Overdose Treatment & Prevention (what to do)
In case of overdose of Niacin immediate hydration is the best option. In case of vomiting and diarrhea hydrating the body is essential. Respiratory trouble should be countered with supply of Oxygen through life support system. Aspirin and antihistamine drugs can reduce the effects of Niacin overdose. Immediate medical attention is required in case of severe reaction.
Even essential vitamins like Vitamin B3 can cause major reaction in the body if administered in high dosage. This is generally caused by the OTC drugs available. Niacin should be taken only if prescribed. Self-administration of Niacin can be lethal under rare circumstances. Also, children should be kept away from Niacin drugs at all cost.